Mississippi, 2011Hail and Damaging Winds in Mississippi, August 20 to 24, 2011
August 20 to 24, 2011 · NWS JAN · 12 events in 10 counties and zones
A hot and humid air mass led to the development of a few strong to severe thunderstorms over portions of central Mississippi during the afternoon and early evening hours of August twentieth through twenty fourth. These storms produced wind damage primarily in the form of blown down trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $112,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid air mass led to the development of a few strong to severe thunderstorms over portions of central Mississippi during the afternoon and early evening hours of August twentieth through twenty fourth. These storms produced wind damage primarily in the form of blown down trees and power lines. A few instances of structural damage also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 20, 11:30 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 20, 11:30 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1230 PM CDT SAT AUG 20 2011
.UPDATE...CLUSTER OF THUNDERSTORMS MOVING SOUTH/SOUTHEAST OUT OF
WESTERN TN AND INTO FAR NORTHERN MS IS HOLDING TOGETHER A LITTLE
BETTER THAN I PREVIOUSLY THOUGHT IT WOULD. STILL A DECENT CHANCE IT
WILL FALL APART BEFORE REACHING THE HIGHWAY 82 CORRIDOR...BUT
CHANCES ARE GRADUALLY INCREASING THAT IT WILL HOLD TOGETHER IN SOME
CAPACITY. POPS UP IN NORTHERN ZONES THROUGH THE REMAINDER OF THE
AFTERNOON TO DEAL WITH THE SLIGHTLY INCREASING POSSIBILITIES FOR
THUNDERSTORMS BEFORE NIGHTFALL. POTENTIAL ALSO EXISTS FOR MICROBURST
ACTIVITY WITH THESE STORMS AND THAT WILL BE MONITORED. HWO MAY BE
TWEAKED FOR STRONG SEVERE STORM POTENTIAL FOR AT LEAST AREAS NORTH
OF I-20 THIS AFTERNOON INTO THIS EVENING IF CONVECTION TRYING TO
COME IN FROM THE NORTH MAINTAINS OR GAINS STRENGTH. /BB/
&&
.PREV DISCUSSION... /ISSUED 945 AM CDT SAT AUG 20 2011/
UPDATE...RADAR SHOWING A FEW ISOLATED SHOWERS AT TIMES THIS MORNING
IN THE VICINITY OF THE ARKLAMISS UPPER DELTA WHERE A PLUG OF
MOISTURE AROUND 700 IS ROTATING SOUTH/SOUTHWEST AROUND THE BUILDING
UPPER RIDGE. EXPECT MOST OF THIS MID LEVEL ACTIVITY TO BE GONE BY
MIDDAY WITH THE TRANSIENT ANTICYCLONE CENTER ASSOCIATED WITH THE
FLATTENING UPPER RIDGE MOVING INTO THE HEART OF THE ARKLAMISS. THE
LATTER SUBSIDENT FACTOR SHOULD GO A LONG WAY TOWARD SUPPRESSING MOST
CONVECTION ACROSS THE REGION THROUGH THE DAYLIGHT HOURS...AND
CURRENT THINKING IS THAT OUTFLOW BOUNDARY MOVING SOUTH FROM THE TN
VALLEY WILL BE MOVING INTO A ENVIRONMENT TOO HOSTILE FOR CONVECTION
AS IT GETS DOWN THE HIGHWAY 82. BEST RELATIVE CHANCES FOR AN
ISOLATED AFTERNOON STORM WILL BE IN SOUTHEAST MS ALONG THE HIGHWAY
59 CORRIDOR WHERE CAPPING LEAST AND RIDGE INFLUENCE LESS PRONOUNCED.
POPS TWEAKED A LITTLE FROM PREVIOUS FORECAST...MAINLY IN THE
DOWNWARD DIRECTION. TEMPERATURES FROM PREVIOUS FORECAST LOOKED
PRETTY GOOD...ALTHOUGH BASED ON 12Z SOUNDING INFO I DID MAKE A TWEAK
OR TWO UPWARD IN WESTERN ZONES AND DOWNWARD IN EASTERN ZONES.
REGARDLESS...GOING HEAT ADVISORY FOR ALL AREAS THROUGH THIS
AFTERNOON STILL REMAINS VALID.
FLATTENING RIDGE LATER TODAY WILL GIVE WAY TO A BUILDING NORTHWEST
FLOW PATTERN TONIGHT INTO TOMORROW. WITH HEAT AND HUMIDITY TO WORK
WITH...THESE SORTS OF PATTERN HAVE PROVEN SOMEWHAT UNPREDICTABLE
THIS SUMMER. ANTICIPATING THE TREND MIGHT HOLD...IT IS NOT
INCONCEIVABLE A THUNDERSTORM CLUSTER COULD AFFECT MY NORTHERN ZONES
TONIGHT...WITH CHANCES INCREASING FURTHER ACROSS THE WHOLE OF THE
NORTHERN HALF OF THE AREA TOMORROW. SLIGHT CHANCE POPS INCLUDED FOR
THE UPDATE UP AROUND THE HIGHWAY 82 CORRIDOR FOR TONIGHT. /BB/
PREV DISCUSSION... /ISSUED 412 AM CDT SAT AUG 20 2011/
DISCUSSION...
TODAY THROUGH SUNDAY NIGHT...
THE MAIN STORY THIS WEEKEND WILL CONTINUE TO BE THE HEAT AND
HUMIDITY AS THE SUBTROPICAL RIDGE AXIS REMAINS ANCHORED OVER THE
ARKLAMISS. HAVE EXPANDED THE HEAT ADVISORY TO INCLUDE THE ENTIRE
FORECAST AREA FOR TODAY...AND HAVE EXTENDED THE ADVISORY THROUGH
SUNDAY FOR NRN/WRN PORTIONS OF THE ARKLAMISS WHERE THE LOW LEVEL
THERMAL RIDGE IS MORE PRONOUNCED AND WHERE CONFIDENCE IS HIGH THAT
HEAT INDICES WILL EXCEED 105 AGAIN. A MIX OF GFS/NAM MOS GUIDANCE
WAS INCORPORATED IN THE FORECAST...AND ALSO INCREASED HIGHS A
LITTLE ALONG AND WEST OF THE MS RIVER TO MATCH UP WITH VERY HOT
GUIDANCE IN THE SHV/LZK FORECAST AREAS. WITH THE RIDGE NOT BUDGING
MUCH...IT IS PROBABLE THAT MORE HEAT ADVISORIES WILL BE NECESSARY
BEYOND THIS WEEKEND.
CONVECTIVE PRECIPITATION TODAY WILL BE TOUGH TO COME BY AS ALLUDED
TO IN PREVIOUS DISCUSSIONS. ANTICYCLONIC FLOW AND MID/UPPER LEVEL
SUBSIDENCE WILL LIMIT DIURNAL SHOWER/TSTM ACTIVITY...BUT TREMENDOUS
SURFACE HEATING SHOULD COMBINE WITH SUFFICIENT MOISTURE FOR ISOLATED
CONVECTIVE ACTIVITY...PARTICULARLY OVER SOUTHEAST AND NORTHERN
PORTIONS OF THE ARKLAMISS WHERE THE RIDGE WILL HAVE THE LEAST
INFLUENCE. ANY STORMS THAT DEVELOP COULD PRODUCE STRONG WIND GUSTS
GIVEN VERY STEEP LOW LEVEL LAPSE RATES. FOR SUNDAY INTO SUNDAY
EVENING...A SLIGHTLY BETTER POTENTIAL FOR TSTMS COULD EVOLVE AS A
SHORTWAVE TROUGH WELL TO THE NORTH OF THE ARKLAMISS MOVES SOUTHEAST
AND POTENTIALLY INDUCES ORGANIZED CONVECTIVE ACTIVITY ALONG A COLD
FRONT IN THE TN VALLEY REGION. IF THIS HAPPENS...THEN TSTM CHANCES
WOULD INCREASE FOR NORTH CENTRAL MS SUNDAY AFTN/EVNG. /EC/
MONDAY THROUGH FRIDAY...
A HOT AND HUMID REGIME WITH HIGH HEAT STRESS WILL CONTINUE THROUGH
THE PERIOD. THE PATTERN WILL BECOME CONDUCIVE FOR A MORE ACTIVE
CONVECTIVE SETUP BY THE MIDDLE OF THE WORK WEEK. THE LONG TERM MODELS
AND ENSEMBLES GENERALLY AGREE FOR THE SUBTROPICAL RIDGE AXIS OVER THE
ARKLAMISS TO GRADUALLY BREAK DOWN...WITH A GENERAL MID LEVEL WEAKNESS
SETTING UP BY MID WEEK. A WEAK COLD FRONT WILL COME THROUGH THE
REGION ON FRIDAY.
ALL GUIDANCE POINTS TO TEMPERATURES REMAINING ABOVE NORMAL OVER THE
FORECAST AREA AS THE THERMAL RIDGE WITH 850MB TEMPS IN THE 20-23C
RANGE HOLDS IN PLACE...RESULTING IN HIGH TEMPERATURES IN THE MID TO
UPPER 90S WITH A FEW READINGS PEAKING AROUND 100F IN THE WEST.
AS FAR AS TEMPS ARE CONCERNED...WENT WITH A BLEND OF MEX MOS AND GFS
ENSEMBLE MEAN WHICH GIVES MAINLY MID TO UPPER 90S...BUT A FEW
LOCATIONS MAY REACH AROUND 100 DURING THE PERIOD. DEPENDING ON THE
RESULTING SETUP TEMPS MAY BECOME A LITTLE WARMER THAN FORECAST.
EXPECT THAT HEAT ADVISORIES MAY CONTINUE TO BE NECESSARY FOR
PORTIONS OF THE ARKLAMISS.
THE GFS HAS BEEN FAIRLY CONSISTENT IN SHOWING A SIGNIFICANT
SHORTWAVE TROUGH IN NORTHWEST FLOW APPROACHING THE FORECAST AREA BY
WEDNESDAY. IF THE GFS SCENARIO TAKES PLACE...THEN WOULD EXPECT A
GREATER LIKELIHOOD FOR ORGANIZED AND POTENTIALLY STRONG TO SVR TSTM
ACTIVITY. A WEAK FRONT WILL COME THROUGH THE REGION ON FRIDAY.
THE GFS HAS EASED UP SOME ON RAIN CHANCES FOR WEDNESDAY THROUGH
FRIDAY. SO HAVE GONE TOWARD THE HIGHER END OF ENSEMBLE POP GUIDANCE.
WILL HOLD OFF ON THE MENTION OF SEVERE STORMS FOR WEDNESDAY...BUT
KEEP THE MENTION OF HEAT INDICES AND THE POSSIBLE NEED FOR HEAT
ADVISORIES FOR THE PERIOD./17/
&&
.AVIATION...THE PATCHY MORNING FOG HAS DISSIPATED AND VFR CONDITIONS
WERE BEING OBSERVED AT ALL TAF SITES. VFR CONDITIONS WILL PREVAIL
THROUGH SUNDAY AS A HOT RIDGE OF HIGH PRESSURE REMAINS LOCKED IN
OVER THE FORECAST AREA. DIURNAL ISOLATED TSTM ACTIVITY WILL BE MOST
LIKELY TO OCCUR ALONG THE GLH-GWO-GTR CORRIDOR...AND PARTICULARLY
ALONG THE HBG-MEI CORRIDOR THIS AFTERNOON. A GREATER CHANCE FOR
TSTMS COULD DEVELOP IN THE GWO-GTR REGION SUNDAY AFTERNOON.
OTHERWISE...TYPICAL PATCHY AREAS OF MORNING FOR AND MVFR/TEMPO IFR
RESTRICTIONS CAN BE EXPECTED UNTIL SHORTLY AFTER SUNRISE AGAIN
SUNDAY MORNING. /22/EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 99 74 98 75 / 13 10 17 13
MERIDIAN 97 72 96 73 / 18 11 22 18
VICKSBURG 100 73 99 74 / 10 10 16 13
HATTIESBURG 98 75 97 75 / 18 10 22 16
NATCHEZ 98 74 97 74 / 11 10 20 17
GREENVILLE 101 76 94 75 / 21 18 32 17
GREENWOOD 99 75 96 74 / 26 19 32 19
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR MSZ018-019-025>042-047-
053-059>061.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
MSZ043>046-048>052- 054>058-062>066-072>074.
LA...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR LAZ007>009-015-016-
023>026.
AR...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR ARZ074-075.
&&
50/22/EC/17Hazardous weather outlook, Aug 20, 2:14 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT SAT AUG 20 2011
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>042-047-053-059>061-212015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-
HOLMES-ISSAQUENA-SHARKEY-YAZOO-WARREN-CLAIBORNE-JEFFERSON-ADAMS-
FRANKLIN MS-
314 PM CDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI.
.DAY ONE...TONIGHT AND SUNDAY
A FEW STRONG TO SEVERE THUNDERSTORMS WITH WIND GUSTS OF 50 TO 60 MPH
WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING GENERALLY EAST OF
THE MISSISSIPPI RIVER AND NORTH OF INTERSTATE 20. AN OUTFLOW BOUNDARY
WILL DROP SOUTH ACROSS THE AREA AND SET OFF ISOLATED TO SCATTERED
THUNDERSTORMS IN OUR HOT...MOIST AND UNSTABLE AIRMASS.
OTHERWISE...HOT AND HUMID CONDITIONS WILL RAISE HEAT STRESS TO
CRITICAL LEVELS THIS AFTERNOON AND AGAIN SUNDAY AFTERNOON. A HEAT
ADVISORY IS IN EFFECT THROUGH SUNDAY. PERSONS IN THE ARKLAMISS ARE
URGED TO TAKE PRECAUTIONS TO PROTECT THEMSELVES FROM THE OPPRESSIVE
HEAT.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
HEAT STRESS LEVELS WILL REMAIN HIGH THROUGH MOST OF THE UPCOMING
WEEK...AND IT IS PROBABLE THAT ADDITIONAL HEAT ADVISORIES WILL
BE NECESSARY FOR THE ARKLAMISS.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.
MSZ029>033-037>039-043>046-048>052-054>058-062>066-072>074-212015-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
314 PM CDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND SUNDAY
A FEW STRONG TO SEVERE THUNDERSTORMS WITH WIND GUSTS OF 50 TO 60 MPH
WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING GENERALLY EAST OF
THE MISSISSIPPI RIVER AND NORTH OF INTERSTATE 20. AN OUTFLOW BOUNDARY
WILL DROP SOUTH ACROSS THE AREA AND SET OFF ISOLATED TO SCATTERED
THUNDERSTORMS IN OUR HOT...MOIST AND UNSTABLE AIRMASS.
OTHERWISE...HOT AND HUMID CONDITIONS WILL RAISE HEAT STRESS TO
CRITICAL LEVELS THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT UNTIL
7 PM THIS EVENING. PERSONS IN THE ARKLAMISS ARE URGED TO TAKE
PRECAUTIONS TO PROTECT THEMSELVES FROM THE OPPRESSIVE HEAT THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
HEAT STRESS LEVELS WILL REMAIN HIGH THROUGH MOST OF THE UPCOMING
WEEK...AND IT IS PROBABLE THAT ADDITIONAL HEAT ADVISORIES WILL BE
NECESSARY FOR THE ARKLAMISS.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.
22
In the hours before
Special weather statement, Aug 20, 1:41 PM CST, 44 minutes before
MSZ029-030-202040-
WEBSTER MS-CLAY MS-
241 PM CDT SAT AUG 20 2011
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT SAT AUG 20 2011
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 18 MILES NORTH OF
MONTPELIER TO 32 MILES NORTH OF EMBRY AT 241 PM CDT...MOVING
SOUTHEAST AT 30 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THESE
STORMS.
PEOPLE IN CLAY AND WEBSTER COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.
LAT...LON 3365 8851 3364 8850 3355 8851 3356 8909
3353 8909 3352 8949 3373 8948 3374 8904
3376 8903 3376 8894 3382 8893 3382 8873
3380 8871 3368 8871 3368 8849
TIME...MOT...LOC 1941Z 334DEG 26KT 3396 8904 3410 8951
MMESpecial weather statement, Aug 20, 1:48 PM CST, 37 minutes before
MSZ026-202050-
GRENADA MS-
248 PM CDT SAT AUG 20 2011
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CDT SAT AUG 20 2011
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 12 MILES NORTH OF GORE SPRINGS AT 248
PM CDT...MOVING SOUTHEAST AT 10 MPH.
PEOPLE IN GRENADA COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3389 8976 3387 8976 3387 8951 3368 8951
3368 8997 3389 8993 3391 8988 3390 8977
TIME...MOT...LOC 1948Z 334DEG 7KT 3392 8963
MMEEvent by event
9 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Lightning, Grenada
- When
- August 20, 2:25 PM CST
- Where
- Grenada County, 0.57 mi E of Grenada
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.780, -89.810
Lightning struck a hotel on Frontage Road. Power outages also occurred in the area, likely as a result of the lightning.
Thunderstorm Wind, Grenada
- When
- August 20, 2:25 PM CST
- Where
- Grenada County, 1.01 mi SE of Grenada
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.769, -89.808
Numerous trees were blown down in the northern, central, and eastern parts of Grenada. A tree fell on a house on Kershaw Street severely damaging the house.
Thunderstorm Wind, Madison
- When
- August 20, 4:00 PM CST
- Where
- Madison County, 0.27 mi N of Flora
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.554, -90.320
A couple of trees and a power line were blown down near Flora.
Thunderstorm Wind, Jasper
- When
- August 21, 1:30 PM CST
- Where
- Jasper County, 1.36 mi ENE of Bay Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.980, -89.280
A couple of trees and a power line were blown down in Bay Springs.
Thunderstorm Wind, Covington
- When
- August 21, 2:35 PM CST
- Where
- Covington County, 0.91 mi SW of Collins Jaycee Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.640, -89.560
A tree was blown down blocking a railroad track.
Thunderstorm Wind, Lauderdale
- When
- August 22, 3:55 PM CST
- Where
- Lauderdale County, 1.57 mi E of Russell
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 32.403, -88.573
Several limbs were blown down in the area. Minor roof and awning damage occurred to a mobile home on Dees Road.
Hail, Lincoln
- When
- August 23, 1:20 PM CST
- Where
- Lincoln County, 2.94 mi E of Vaughn
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.580, -90.530
Thunderstorm Wind, Hinds
- When
- August 23, 2:15 PM CST
- Where
- Hinds County, 2.94 mi WSW of Raymond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 32.254, -90.477
Trees were blown down on Short Road and Ratliff Road.
Thunderstorm Wind, Forrest
- When
- August 23, 5:09 PM CST
- Where
- Forrest County, 0.91 mi SE of Hattiesburg
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.310, -89.310
Measured by the Automated Surface Observing System(ASOS) at the Bobby L. Chain Municipal Airport(KHBG) south of Hattiesburg.
Lightning, Lamar
- When
- August 23, 5:30 PM CST
- Where
- Lamar County, 0.91 mi SE of Purvis
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 31.140, -89.410
Several buildings in town were damaged by lightning. A radio tower on Oloh Road was also damaged when lightning struck the tower.
Thunderstorm Wind, Rankin
- When
- August 24, 4:40 PM CST
- Where
- Rankin County, 0.59 mi ESE of Value
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.276, -89.991
Trees were blown down around Brandon.
Thunderstorm Wind, Forrest
- When
- August 24, 5:30 PM CST
- Where
- Forrest County, 3.57 mi ENE of Rock Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.098, -89.263
Trees were blown down near McLaurin and northwest of Maxie.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Idaho, August 20 to 21, 20111 death · $15,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20 to 23, 2011$282,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, August 20, 2011$170,000 · 1 in hail · 9 events
- Damaging Winds in Louisiana, August 20, 2011$115,000 · 62 kt wind · 5 events
- Tornado and Hail in Michigan, August 20, 2011$45,000 · EF0 · 22 events
- Damaging Winds in Texas, August 20, 2011$100,000 · 60 kt wind · 5 events
- Damaging Winds in Arkansas, August 20, 20111 injured · $45,000 · 65 kt wind · 6 events
- Damaging Wind and Lightning Strike in Illinois, August 20, 2011$53,000 · 70 kt wind · 2 events
- Flash Flood and Hail in South Carolina, August 20, 2011$50,000 · 0.75 in hail · 2 events
- Damaging Winds in Georgia, August 20, 2011$22,000 · 52 kt wind · 5 events
- Damaging Wind in North Carolina, August 20, 2011$15,000 · 56 kt wind · 1 event
- Damaging Winds in Missouri, August 20, 2011$6,000 · 65 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335614, 335636, 335634, 335638, 335651, 335655, 335656, 335658, 335659, 335660, 335661, 335662.